Alert archive / Colorado / Special Weather Statements in 2022

Special Weather Statement, NWS Pueblo, CO

August 6, 2022Saguache County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 6, 2022, 2:28 PM MDT for Saguache County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2022, 2:28 PM MDT (20:28 UTC)
Expired
Aug 6, 2022, 3:15 PM MDT
In force
47 min
Issued by
NWS Pueblo, CO
Hail
0.25 in
Wind
40

County Saguache County, CO

The radar

The Pueblo radar (KPUX), 193 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2535 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WWUS85 KPUB 062028
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
228 PM MDT Sat Aug 6 2022
 
COZ065-066-069-062115-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
228 PM MDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northeastern Rio
Grande and south central Saguache Counties through 315 PM MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm over
La Garita, or 34 miles northwest of Alamosa, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and locally heavy 
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. Torrential rainfall could cause quick flooding of 
         low lying areas. 

Locations impacted include...
La Garita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3772 10633 3789 10641 3802 10612 3776 10601
TIME...MOT...LOC 2027Z 250DEG 10KT 3783 10629 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 6, 11:00 AM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 6, 11:00 AM MDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1100 AM MDT Sat Aug 6 2022

.SHORT TERM...(Today and tonight)
Issued at 353 AM MDT Sat Aug 6 2022

Key Messages...

1) Everyone will have a chance of TSRA today, BUT coverage will be
somewhat less over mtns, while plains will have an uptick in thunder
chances.

2) Localized heavy rain possible in mtns, and if storm forms over
flood prone areas, then flash flooding possible.

Currently...

A moist atmosphere was over the region early this AM as sat
estimated PWAT values continue to be running 100-150% of normal, and
wat vap imagery shows modest values of moisture over the state.
Dewpts over the region were in the 50s plains and 40s higher
terrain. A weak boundary was pushing south across the plains as
winds were gusty from the north on the Palmer Divide and a boundary
was indicated on regional radars pushing south over this region.

Today...

One more very warm day is expected over the region, with highs
approaching 100 once again across the lower ark rvr valley with 90s
on the divides. Higher terrain will be cooler with more clouds, with
highs in the 80s valleys and 60s and 70s mtns. As for storm coverage
today, mtns will likely see a bit less coverage while we will see an
uptick in the storm coverage over the plains. Storm coverage on the
plains will be dependent on how far the boundary pushes south, but
at this time the northern face of the Raton Mesa should see the best
coverage of storms today on the plains. The best chance of storms in
the mtns will be across the southern Sangres, so the Spring Burn
scar will have to be watched today. An area over the higher terrain
which may not see much thunder today will be the northern sections
of the central mtns as drier low level air from NW CO is fcst to
seep east today, and this will likely limit coverage over this
region.

As typically the case the last several days, if a stronger storms
forms over flood prone areas in the mtns, then flash flooding will
be possible.

Tonight...

Showers and storms are expected to linger a bit longer into the
evening over the entire region, but should mostly be dissipated
prior to midnight. Another mild nite is anticipated with morning
lows in th 60s plains 40s and 50s higher terrain.

Towards sunrise, another boundary will be moving into the region and
this system will set the stage for a busy day on Sunday across the
fcst area.

.LONG TERM...(Sunday through Friday)
Issued at 353 AM MDT Sat Aug 6 2022

Key messages:

1) Increased precipitation and thunderstorm chances through Monday.

2) Greatest widespread flooding threat on Sunday.

3) Gradual warming and much drier by midweek.

Sunday and Monday...Overall, long range models have shown good
run to run consistency, indicating that an upper shortwave passing
by to the north on Sun will flatten the high pressure overhead.
This will force a cool front south into CO by midday Sunday that
will reinforce the boundary from the previous night. The
combination of available moisture, cold front passage and the
upper disturbance in the vicinity will make for a very active day
Sunday. Widespread showers and thunderstorms are anticipated
across the area by midday and carry through into the evening. This
pattern will continue into the first half of Monday as the
shortwave to the north pushes east and out of the area, with
activity then expected to diminish Monday night. Latest QPF
guidance paints anywhere from .75 to 1.25 inches of rain over a
focus area of approximately Pueblo County and northward. Sunday
looks like the day with the greatest flooding potential for all
burn scars, high risk areas, and urban areas along and near the
I-25 corridor.

As for temps, the slightly slower progression of the cold front
means that the southeast corner of the state will likely warm into
the lower 90s for Sun, while the remainder of the area climbs
into the upper 70s to lower 80s. For Mon, expect highs in the 70s
for the high valleys and 80s for the plains.

Tuesday through Thursday...The upper high builds back into the
region starting on Tue, with the center of the high predicted to
be in the vicinity of the CO and WY border. This positioning will
mean gradual warming and less convection across the forecast area
through midweek, though scattered showers and storms will be in
play each afternoon and evening over the higher terrain. By Thu
the high will shift slightly to the east, allowing the moisture
plume to once again get drawn up across the Four Corners and into
western CO. As for temps, plan on highs right around 80F for the
high valleys each day. Across the plains, maximum temps in the 80s
on Tue will then climb into the mid 80s to mid 90s for Wed and
Thu.

Friday...Convective activity will be on the increase once again
across the state for Fri as the upper high sags south, and
extended models indicate that the moisture plume will stretch from
AZ, up across the Four Corners and much of CO into NE and SD.
Showers and thunderstorms will be likely over the mts and high
valleys during the afternoon and evening, with scattered storms
pushing across the I-25 Corridor by late afternoon. Maximum temps
are forecast to warm into the upper 70s to lower 80s for the high
valleys, and upper 80s to mid 90s for the plains. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1037 AM MDT Sat Aug 6 2022

Winds will generally be diurnal early this afternoon before
becoming influenced byshowers and thunderstorms which will
develop over the mountains around 18z and spread off into the
adjacent plains in the afternoon and evening. While VCTS will be
possible at all three terminals, KCOS and KALS will have the
greatest chances and will carry VCTS with a tempo for gusty
erratic winds after 21z. Somewhat lower chances exist at KPUB
though erratic gusty winds from outflows look like a high enough
probability for a tempo group after 22z. Thunderstorms should
clear to the east at KALS by 00z but a lingering risk at KCOS and
KPUB may persist until 01-02z. Winds will become light again
overnight though will see enhanced northerly winds spread in
Sunday morning behind a cold front at KCOS around 15z and closer
to 17z at KPUB with northeast winds 10-20 kts. Given lengthy TAFs
in shorter term, will let these periods get introduced with later
taf issuances. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...KT
Hazardous weather outlook, Aug 6, 11:00 AM MDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1100 AM MDT Sat Aug 6 2022

COZ058>089-093>099-071700-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1100 AM MDT Sat Aug 6 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible over the entire region
today. The best chance of storms will once again be over the
mountains, with the southern Sangre De Cristos seeing the best
chance of storms. All of the plains will also see a chance of
storms, with the greatest coverage of storms across Las Animas
and Baca counties as a stalled weak front will be located over
this region. A thunderstorms or two is expected to roll across the
I-25 corridor region later this afternoon and evening.

Localized heavy rain will be possible with the stronger storms,
and once again flash flooding could occur, especially in areas
which received heavy rain over the last few days, and across the
burn scar regions. Gusty outflow winds up to 50 to 60 mph will be
possible with a few of the stronger storms across the southeast
plains this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Increased shower and thunderstorm activity is expected Sunday and
Monday. Rain, heavy at times, is possible both days, though
Sunday looks like the day with the greatest widespread flooding
threat. Flash flooding over area burn scars, urban corridors, and
saturated soils may occur.

Less convective activity is expected for midweek. Scattered
thunderstorms are forecast Tuesday through Thursday over the
higher terrain, with more isolated storm activity along the I-25
Corridor.

Thunderstorms will be on the increase once again by Friday across
the higher terrain and I-25 Corridor.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

31/GARBEROGLIO

In the hours before

Special weather statement, Aug 6, 2:28 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
228 PM MDT Sat Aug 6 2022

COZ065-066-069-062115-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
228 PM MDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northeastern Rio
Grande and south central Saguache Counties through 315 PM MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm over
La Garita, or 34 miles northwest of Alamosa, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and locally heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Torrential rainfall could cause quick flooding of
         low lying areas.

Locations impacted include...
La Garita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3772 10633 3789 10641 3802 10612 3776 10601
TIME...MOT...LOC 2027Z 250DEG 10KT 3783 10629

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:54 PM MDTSpecial Weather StatementPUBBent51 min
Aug 6, 2:47 PM MDTFlood WatchPUBAlamosa, Bent, Chaffee, Costilla, Crowley, Custer and 10 more34 hr
Aug 6, 3:34 PM MDTSpecial Weather StatementPUBConejos41 min
Aug 6, 3:40 PM MDTSpecial Weather StatementPUBLas Animas50 min
Aug 6, 4:26 PM MDTSpecial Weather StatementPUBCrowley49 min
Aug 6, 4:35 PM MDTSpecial Weather StatementPUBBaca40 min
Aug 6, 4:49 PM MDTSpecial Weather StatementPUBFremont41 min
Aug 6, 4:54 PM MDTSpecial Weather StatementPUBCrowley51 min
Aug 6, 4:56 PM MDTSpecial Weather StatementPUBCostilla34 min
Aug 6, 5:03 PM MDTSpecial Weather StatementPUBEl Paso27 min
Aug 6, 5:21 PM MDTSpecial Weather StatementPUBOtero39 min
Aug 6, 5:40 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero80 min
Aug 6, 5:51 PM MDTSpecial Weather StatementPUBEl Paso54 min

Nearby

Special Weather Statements in Colorado, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.